Prednisone can cause a redistribution of body fat to the face, back of the neck, and abdomen. The weight gain and redistribution is undesirable, to say the least. Chronic use of oral corticosteroids or frequent IM injections can also increase adipose tissue (type of connective tissue that contains stored cellular fat). How did you deal with weight gain from prednisone?Did You Gain Weight?
I hate the weight gain!
- I have been on Prednisone since July 2013, when I was diagnosed with Polymyalgia. My GP started me on a dose of 20mg and has been lowering the dose gradually, but unfortunately since he has got me down to 12mg and tried to continue to lower it, the symptoms flare up each time. I have never had to worry about what I eat or how much food I consume, but being on the Prednisone certainly makes it a challenge. I try and walk each day, but when the Polymyalgia flares up it stops me from walking, until it stabilizes again. Prednisone has far too many side effects, the sleeplessness and the thinning of the skin, are just two of them. It is a terrible drug! I would like to be given some other medication that can do the same job as the Prednisone but doesn't put on the weight.
- —Guest C. James
Crohns and adrenal insufficiency
- I was diagnosed w crohns 15 yrs ago and on and off prednisone the most part of those years. The last two years after tapering off I had no energy and finally was sent to an endocrinologist who diagnosed me with the adrenal insufficiency from long term use of prednisone. It basically shut down my adrenal glands and they won't wake up. I am now on 7.5 mg of prednisone daily forever, I gained 30 lbs the last time I was on a high dose of the prednisone and even tho I've bn on only 7.5 mg for the past 6 mths I haven't lost a pound and still have a slight moonface. I'm getting frustrated now bcuz I'm used to losing a majority of the weight I gain and the moon face 1-2 mths after stopping prednisone but I can't stop it now- ever! Just bought some over the counter diuretics hoping they might help!! Any suggestions?
- —Guest Heather
Gained over 150lbs in the last 5 years.
- I have been on prednisone for 5 years straight due to my asthma and I've tried all kinds of diets and no success. I take 100mgs a day.
- —Guest Cheyenne
Gained so much weight
- I have a kidney disease and am required to take 60mg of prednisone a day for about 7 months and it makes me gain weight so fast. I eat and eat and eat and never feel full I'm alway hungry. It's making me feel crappy about myself because I just keep gaining weight. And it also makes my face greasy and pimpley. It has helped so much on my kidney problems but the side effects suck.
- —Guest marissa parm
- Due to mono I was almost hospitalized. My tonsils were almost covering my throat and I couldn't even swallow. I went on the drug and it made the swelling go down. I started on a high dose and it keeps getting decreased every two days. I've only been on it for two weeks and I only gained two lbs. I don't know how I haven't gained 20 my metabolism is terrible and all I've been craving is pasta and icecream.. You just have to stick it out. I plan to go off of it within the next week. I will admit my face is as round as a circle and my stomach makes me look like I am one of those teen moms. I pray to god the bloating in my stomach and face goes down after I stop the medicine.
- —Guest Olivia
Gained 35 lbs in four months
- I hate the weight gain and the tiredness that prevents me from exercising regularly.
- —Guest Linda
I hate it
- I am 15 and was diagnosed with ulcerative colitis about 5 months ago. It was the start of my freshman year and I missed the first 2 weeks of school! So not only was I depressed about gaining 30 pounds but also school! I got sore all the time and super tired! I was on it for about 3 and a half months. I started on 50 and tapered down. It really stinks because I have stretch marks and don't know what to do about it but look at it this way. At least we all got the help we needed. It's better than feeling like crap forever - feeling like crap for a short amount of time(:
- —Guest Meg
The gift that just keeps giving
- Prednisone does relieve joint pain and breathing difficulties, BUT it kicks you when you're down. I am 58, under treatment for RA for 4 years. I take several RA medications and prednisone when needed.I am currently finishing a prednisone taper. Cursed with a round face to begin with, imagine my horror when I developed a thick neck, moon face, 3rd chin, and an enormous stomach. I look 8 months pregnant and people are noticing. I have never weighed as much as I do now (222). I am eating the same type and amount of food but rapidly gaining weight. It is a different kind of weight gain than any I've experienced in the past. It is emotionally distressing, and definitely linked to taking prednisone. Most people are too polite to comment. I avoid social situations whenever possible, run from cameras, and cry when I look in the mirror. I acknowledge that I need to lose this weight. I wish everyone well with their personal struggles with the terrible side effects of prednisone. Hugs :)
- —Guest Withdrawn
Alive and kicking
- Just reading some posts has given me the boost I really need because you've made me laugh and sigh. I thought I was the only one that experienced these things so thank you. I knew I wasn't alone in the 'war against Preddy'. I've been diagnosed with NMO neuromyelitis optica (google it if you wanna know) Dr had me on 80mg pred' 3 mths ago and just recently taper to 60mg. Plus a whole lot of other meds, too many to mention here. I've gained 20 kg. I use to be 79/80kg and thought I was fat then; boy I'll never think that again. Now I look like Princess Fiona outta Shrek except I'm not green haha. Yep I got the moon face, neck hump and fat everything. I ate and scrounged through the fridge like a cavewoman. Since being tapered to 60mg I've noticed I'm not craving, but still have to watch what I eat. I'm still fat but I exercise. I can't fit my clothes and get down about that. I guess I gotta take each day as it comes. I'm gonna take on board some suggestions posted. Wish me luck people!!
- —Guest Vicki
- I am on prednisone and I went from 140 to 160 with in a few days after being put on this. After being taken off this, how soon will I lose the weight?
- —Guest Beverly
- Been given this twice now. First time no side effects, no weight gain, just finally pain free after a year of active crohns!! This time I have gained 14lbs in a week and my stomach and arms are massive. It's making me feel even more down. Sometimes I would rather the pain from crohns than have it in my head that I'm depressed and fat! Hopefully will lose the weight after I end this course :/
- —Guest leah
- Yes, I too have put on weight with Prednisone. I have COPD and have to use Steroid Puffers also. I started on 20mg of Preds in July, now on 12.5 mg but since on lower dosage the pains have returned. I am at a loss as to what to do. I am looking for answers.
- —Guest Irene
- I gained so much weight on Prednisone. Know that I have wasting syndrome and am losing so much weight and have no appetite. What is it in Prednisone that makes you hungry and can you get it?
- Since taking this twice this year for Gout, this is the first time I've weighed in over 300 lbs.
- —Guest Depressed
Gaining weight on prednisone
- I am having such a hard time losing 30 lbs. of weight before my gastric surgery. I was on prednisone for over a year, what do I do?
- —Guest yolandra jones